North Carolina, 2013High Wind in North Carolina, March 24, 2013
March 24, 2013 · NWS ILM · 3 events in 1 county or zone
A tight pressure gradient along the coast produced wind gusts over 60 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient along the coast produced wind gusts over 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 24, 8:55 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 24, 8:55 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT SUN MAR 24 2013
.SYNOPSIS...
DEEPENING LOW PRESSURE ALONG THE SOUTH CAROLINA COAST WILL MOVE
ACROSS THE CAPE FEAR REGION LATE TODAY AND EAST OF CAPE HATTERAS
TONIGHT. THE LOW WILL PULL SLOWLY AWAY FROM THE REGION ON MONDAY.
DRY AND COOL CONDITIONS WILL FOLLOW AS HIGH PRESSURE BUILDS FROM
THE WEST...KEEPING TEMPERATURES BELOW NORMAL FOR LATE MARCH.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 955 AM SUNDAY...BACK EDGE OF STRATIFORM RAIN SHIELD IS
CLEARING OUR WESTERN ZONES SWIFTLY THIS MORNING AND IT APPEARS
SOME UPDATES WILL BE NECESSARY TO REDUCE OVERALL POP VALUES.
EMBEDDED CONVECTION WILL REMAIN FAVORED ACROSS OUR SOUTHERN ZONES
ALONG THE BACK EDGE OF THE STABLE RAIN CANOPY...BUT AN ASSESSMENT
OF SEVERE WEATHER PARAMETERS SHOWS LOW PROBABILITY OF HAZARDOUS
WEATHER.
SURFACE LOW TO DEEPEN AND SCRAPE CAPE FEAR LATE TODAY THEN
NEAR CAPE HATTERAS TONIGHT. THIS WILL BRING WINDS AROUND TO THE
N-NW BRIEFLY BEFORE GOING WESTERLY AND INCREASING INTO EARLY
MONDAY AS INTERACTION OF AN APPROACHING SURFACE HIGH UNFOLDS.
MAXIMUM TEMPERATURES TRICKY BUT WITH CLOUD COVER AND RESIDENT
COOL AIR DAMMING HIGH PRESSURE WEDGE...WILL HOLD ONTO THE UPPER
40S INLAND AND LOW TO MIDDLE 50S ALONG OUR COASTAL ZONES. COOL
AIR ADVECTION WILL ENSUE...SPREADING EAST LATE TONIGHT. MAY NEED
TO ADJUST MINIMUMS UP A NOTCH OR TWO INTO DAYBREAK MONDAY IF BOTH
CLOUDS AND WINDS HOLD OVER THE AREA.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 AM SUNDAY...COMPLEX STORM SYSTEM NORTH OF THE AREA AT THE
START OF THE PERIOD WILL SLIDE EAST MON AND MON NIGHT. TRAILING MID
LEVEL MOISTURE MAY LEAD TO LINGERING CLOUD COVER OVER PORTIONS OF NC
MON...ESPECIALLY INLAND...BUT OVERALL COLUMN WILL BE DRYING. IN
ADDITION TO NEW AIR MASS BEING DRIER IT WILL ALSO BE MUCH COOLER.
850 TEMPS DROP BELOW 0C MON AND REMAIN NEGATIVE UNTIL THE END OF
THE WEEK. STRONGEST COLD ADVECTION OCCURS EARLY MON BUT ADVECTION
CONTINUES INTO TUE NIGHT. DEEP MIXING AND STRONG WINDS ALOFT...30
TO 35 KT AT 1K FT...COMBINED WITH TIGHTENING GRADIENT LEAD TO A
WINDY DAY MON.
WEAK TRAILING SHORTWAVE PASSES TO THE NORTH DURING THE TUE/TUE NIGHT
TIME PERIOD. SEEMS QUITE LIKELY THAT THIS FEATURE WILL RESULT IN AN
INCREASE IN MID LEVEL CLOUD COVER IN THE AFTERNOON/EVENING HOURS BUT
LESS CONFIDENT WITH RESPECT TO PRECIP CHANCES. LOW LEVELS REMAIN
QUITE DRY AND THE UPPER LEVEL JET MAX IS WELL DISPLACED FROM THE
AREA OF HIGHEST RH. MOST OF THE DYNAMICS WITH THE WAVE PASS NORTH
OF THE AREA SO FOR NOW WILL NOT ADD A MENTIONABLE POP.
TEMPERATURES WILL RUN WELL BELOW CLIMO THROUGH THE PERIOD. HIGHS
WILL STRUGGLE TO REACH MID TO UPPER 50S...ESPECIALLY ON MON. LOWS
FLIRT WITH FREEZING EACH NIGHT AND FROST/FREEZE PRODUCTS ARE LIKELY
TO BE REQUIRED FOR AT LEAST SOME OF THE AREA BOTH NIGHTS DESPITE
WINDS STAYING ABOVE 5 MPH EACH NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 3 AM SUNDAY...TEMPERATURES WILL REMAIN BELOW CLIMO THROUGH THE
PERIOD AS BROAD LONGWAVE TROUGH REMAINS IN PLACE OVER THE EASTERN
CONUS. DEEP WEST TO NORTHWEST FLOW ALOFT WILL HELP KEEP THE MID
LEVELS DRY WITH MOSTLY CLEAR SKIES AND LITTLE CHANCE OF RAIN. THE
LIMITED MOISTURE THAT DOES MANAGE TO REACH THE AREA LATE IN THE
WEEK WILL HAVE LITTLE IN THE WAY OF DYNAMICAL SUPPORT. MAY SEE AN
INCREASE IN CLOUDS LATE FRI NIGHT AND SAT BUT MID LEVELS DO DRY
SOME AS A RESULT OF DOWNSLOPE FLOW. SURFACE HIGH BUILDS IN FROM
THE WEST AND THEN SHIFTS OVERHEAD...SETTING UP WHAT COULD BE A
GOOD RADIATIONAL COOLING NIGHT(S) MID WEEK. TEMPERATURES DO
SLOWLY RISE THROUGH THE WEEK...BUT REMAIN BELOW TO WELL BELOW
CLIMO FOR THE DURATION OF THE PERIOD. RADIATIONAL COOLING COULD
POSE FREEZE ISSUES WED NIGHT AND/OR THU NIGHT DEPENDING ON HOW
QUICKLY SURFACE HIGH SPREADS EAST.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
AS OF 14Z...MVFR CONDITIONS AT THE TAF SITE TO START OUT THIS
FORECAST. IFR IS LURKING TO THE SOUTH AND WEST AND THIS WILL MOVE
INTO ALL SITES BETWEEN 13 AND 15 UTC. IT APPEARS MAINLY STRATIFORM
RAIN THROUGH THE FIRST 6 HOURS...POSSIBILITY OF SOME THUNDER AT
MYR. THE LATEST MODELS ARE SHOWING MOST OF THE INSTABILITY SHUNTED
TO THE SOUTH SO AT THIS TIME WILL LEAVE MENTION OUT.
LOW PRESSURE CENTER AT 11 UTC IS LOCATED ALONG THE SOUTHERN BORDER
OF ALABAMA AND GEORGIA. THIS LOW COMBINED WITH A LEE SIDE TROUGH HAS
INCREASED THE TEMPERATURE GRADIENT AND THE WINDS HAVE INCREASED TO
AROUND 10 KNOTS FROM THE NORTHEAST.
THE LATEST BUFR SOUNDINGS SHOWING IFR CONDITIONS AT ALL SITES
BEGINNING AT 12 UTC. THIS IS A BIT FAST BUT ONCE THE IFR MOVES INTO
THE TAF SITES IT SHOULD BE HEAR THROUGH MUCH OF THIS FORECAST
PERIOD. AS THE LOW MOVES NORTHEAST OFF THE COAST WE WILL SEE SLOW
RELIEF OF IFR BUT THIS MAY NOT OCCUR UNTIL AFTER 12 UTC.
EXTENDED OUTLOOK...VFR DEVELOPING MONDAY FOLLOWING A FRONTAL
PASSAGE...WITH GUSTY WEST WINDS PERSISTING THRU TUESDAY. VFR
CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 955 AM SUNDAY...SCA FOR ALL WATERS THROUGH MONDAY NIGHT.
A COASTAL FRONT/WARM FRONT IS PROGGED TO LIFT NORTHWARD AND GET
PULLED CLOSER TO THE IMMEDIATE COAST THIS AFTERNOON. AT THE SAME
TIME...SECONDARY LOW PRESSURE IS PROGGED TO DEVELOP ALONG THIS
COASTAL FRONT OFF CAPE FEAR LATER THIS AFTERNOON AND TONIGHT...AND
THEN SLOWLY LIFT NORTHWARD TO THE WATERS OFF HAT. THIS WILL MAKE
THE WIND DIRECTION FORECAST A HEADACHE...TO SAY THE LEAST...FOR
THE ILM COASTAL WATERS LATE THIS AFTERNOON AND EARLY EVENING.
MODELS ARE IN GENERAL AGREEMENT WITH THE INTENSIFYING SECONDARY
SFC LOW AND ITS RELATIVE PLACEMENT AND IT LIFTING NORTHWARD DURING
TONIGHT. WILL BE LOOKING AT A SFC PRESSURE PATTERN CONDUCIVE TO A
SW-W-NW WIND DIRECTION...AND INCREASING SPEEDS AS THE SFC PG
TIGHTENS IN RESPONSE TO THE INTENSIFYING SFC LOW. LOOK FOR A RANGE
OF 15 TO 30 KT WIND SPEEDS...POSSIBLY GUSTING TO GALE FORCE LATER
TONIGHT. LOOKING AT REDUCED VSBY FROM STRATIFORM RAINS...WITH
ISOLATED CONVECTION POSSIBLE DUE TO THE CLOSE PROXIMITY OF THE
COASTAL FRONT/TROF AND UPPER LEVEL DYNAMICS. SIGNIFICANT SEAS WILL
BE DOMINATED BY THE WIND DRIVEN 3 TO 6 SECOND AVERAGE PERIOD WIND
WAVES. WASH MACHINE TYPE SEAS EXPECTED DUE TO THE CHANGE IN WIND
DIRECTIONS AT SCA SPEEDS LATE THIS AFTERNOON THROUGH THIS EVENING.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 AM SUNDAY...STRONG WEST TO SOUTHWEST FLOW AT THE START OF
THE PERIOD WILL INCREASE DURING MON IN RESPONSE TO RAPIDLY DEEPENING
LOW EAST OF THE DELMARVA PENINSULA. WINDS MON WILL APPROACH 30 KT
WITH SEAS BUILDING AS HIGH AS 10 FT LATE IN THE DAY. HEADLINES MAY
NEED TO BE EXTENDED INTO TUE...ESPECIALLY FOR NC WATERS. WESTERLY
WINDS DECREASE SOMEWHAT TUE WITH SPEEDS DROPPING TO 15 TO 20 KT AS
THEY SLOWLY VEER TO WEST-NORTHWEST. SLIGHT REDUCTION IN SPEEDS ALONG
WITH SHIFT IN DIRECTION WILL RESULT IN SEAS FALLING TO 3 TO 5 FT TUE
AND 2 TO 4 FT TUE NIGHT.
LONG TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 3 AM SUNDAY...NORTHWEST FLOW WILL DECREASE FROM 15 TO 20 KT AT
THE START OF THE PERIOD TO 10 TO 15 KT WED EVENING. WINDS BECOME
MORE NORTHERLY FOR A BRIEF PERIOD OF TIME WED NIGHT BEFORE BACKING
TO NORTHWEST EARLY THU THROUGH THU NIGHT. OFFSHORE COMPONENT AND
REDUCTION IN WIND SPEEDS WILL RESULT IN SEAS RANGING FROM 1 TO 3
FT DURING THE PERIOD. SEAS WILL RANGE FROM LOWEST ALONG THE COAST
TO HIGHEST NEAR 20 NM.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR AMZ250-252-254-
256.
&&
NEAR TERM...DCH/MJC
SHORT TERM...III
LONG TERM...III
AVIATION...DRHHazardous weather outlook, Mar 24, 2:51 AM EST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
351 AM EDT SUN MAR 24 2013
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-250800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
351 AM EDT SUN MAR 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-SCZ054-056-250800-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
351 AM EDT SUN MAR 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-250800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
351 AM EDT SUN MAR 24 2013
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT
EDT MONDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
11
In the hours before
Local storm report, Mar 24, 10:16 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1116 AM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM NON-TSTM WND GST 1 SSW WRIGHTSVILLE BEAC 34.19N 77.80W
03/24/2013 M67 MPH NEW HANOVER NC PUBLIC
WIND GUST MEASURED FROM ROOF AT CYRSTAL PIER.
&&
EVENT NUMBER ILM1300075
DRHLocal storm report, Mar 24, 10:39 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1139 AM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM NON-TSTM WND GST JOHNNY MERCER PIER 34.21N 77.80W
03/24/2013 M59 MPH NEW HANOVER NC NOS
WIND GUST AT JOHNNY MERCER PIER
&&
EVENT NUMBER ILM1300076
WEISSLocal storm report, Mar 24, 10:43 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1143 AM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND DMG CAROLINA BEACH 34.04N 77.89W
03/24/2013 NEW HANOVER NC PUBLIC
AWNINGS ON THIRD FLOOR OF HOTEL ARE DAMAGED.
&&
EVENT NUMBER ILM1300077
DRHLocal storm report, Mar 24, 10:46 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1146 AM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND GST 1 SSE SOUTHPORT 33.92N 78.02W
03/24/2013 M55 MPH BRUNSWICK NC MESONET
MEASURED AT CAPE FEAR PILOTS STATION
&&
EVENT NUMBER ILM1300078
WEISSHigh Wind, Coastal New Hanover
- When
- March 24, 11:02 AM EST to 11:05 AM EST
- Where
- Coastal New Hanover forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
A 59 mph gust was recorded at the Oceanic Restaurant.
High Wind, Coastal New Hanover
- When
- March 24, 11:10 AM EST to 11:15 AM EST
- Where
- Coastal New Hanover forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
A 67 mph gust was recorded at the Oceanic Restaurant.
High Wind, Coastal New Hanover
- When
- March 24, 11:33 AM EST to 11:35 AM EST
- Where
- Coastal New Hanover forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
A 59 mph gust was recorded at the Johnny Mercer Pier.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arkansas, March 24, 2013$1.2 million · 45 events
- Hail and Damaging Winds in Florida, March 24, 20131 injured · $250,000 · 1 in hail · 26 events
- Tornado and Damaging Winds in Kentucky, March 24, 2013$155,000 · EF1 · 3 events
- Heavy Snow and Winter Weather in Illinois, March 24 to 25, 20132 injured · 25 events
- Winter Storm and Winter Weather in Ohio, March 24 to 25, 201330 events
- Winter Storm and Winter Weather in Virginia, March 24 to 25, 201325 events
- Winter Weather in Virginia, March 24 to 25, 201323 events
- Heavy Snow and Winter Weather in Indiana, March 24 to 25, 201320 events
- Winter Storm in Indiana, March 24 to 25, 201319 events
- Blizzard and Heavy Snow in Illinois, March 24, 201315 events
- Heavy Snow and Winter Weather in West Virginia, March 24 to 26, 201315 events
- Heavy Snow in Missouri, March 24, 201314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440923, 440924, 440925.